Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 69, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2015, 10:35 PM CDT for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2015, 10:35 PM CDT (03:35 UTC)
- Expired
- May 31, 2015, 11:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blount County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499
WUUS54 KBMX 010335
SVRBMX
ALC009-055-115-010400-
/O.NEW.KBMX.SV.W.0069.150601T0335Z-150601T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT SUN MAY 31 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTHWESTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
WEST CENTRAL ETOWAH COUNTY IN NORTHEASTERN ALABAMA...
* UNTIL 1100 PM CDT
* AT 1035 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SPRINGVILLE...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ONEONTA...SPRINGVILLE...ASHVILLE...STEELE...ALTOONA...SNEAD...SUSAN
MOORE...WALNUT GROVE...INLAND LAKE...HIGHLAND LAKE...RIDGEVILLE...
CALDWELL...I 59 REST AREAS AT ONEONTA...HOLLY SPRINGS...HORSE PENS
FORTY...CAMP SUMATANGA...HOWELTON...ST. CLAIR SPRINGS...ALABAMA
INTERNATIONAL DRAGWAY AND WHITNEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3414 8634 3412 8628 3406 8611 3371 8634
3377 8654 3416 8641
TIME...MOT...LOC 0335Z 202DEG 28KT 3381 8641
HAIL...0.75IN
WIND...60MPH
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:53 PM CDT, 42 minutes earlier.
Area forecast discussion, May 31, 9:53 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 953 PM CDT SUN MAY 31 2015 .UPDATE... EVENING UPDATE. && .DISCUSSION... OH WHAT FUN IT IS WHEN YOU HAVE SOUTHERLY FLOW AND NICE EARLY SUMMER TEMPERATURES. WIDESPREAD RAIN MOVING THROUGH EASTERN AND CENTRAL ALABAMA RIGHT NOW. UPDATED POPS THROUGH 2 AM AND THEN WE SHOULD SEE MORE ISOLATED TO SCATTERED RAIN. THE ARW HAD THE BEST OVERALL HANDLE OF THINGS THIS AFTERNOON AND TONIGHT. SO TRENDED THE REST OF THE FORECAST BASED ON THIS. UPDATES ARE OUT. 16 && .AVIATION... 00Z TAF DISCUSSION. THREE SEPARATE FEATURES OUT THERE RIGHT NOW. WE HAVE THE OUTFLOW BOUNDARIES MOVING THROUGH THE SOUTHEAST AND WILL PASS THROUGH MGM AT THE TOP OF THE HOUR. THE SECOND IS JUST ISOLATED OROGRAPHIC LIFT INT HE NORTHEAST...AND THE THIRD THE LINE OF SHOWERS AND STORMS MOVING EAST INTO CENTRAL ALABAMA. TRIED TO TIME THE FIRST AND THIRD FEATURES THROUGH THE NIGHT. THE SECOND FEATURE IS MOVING AWAY FROM ANB AND WILL NOT IMPACT ANY TAF SITES IN CENTRAL ALABAMA. WILL NEED TO MONITOR FOR SOME INCREASE IN THUNDERSTORM DEVELOPMENT BETWEEN THE TWO FEATURES. THE ONLY OTHER IMPACT COULD BE SOME LOW CLOUD/FOG DEVELOPMENT AT TOI AND MGM NEAR SUNRISE AS THIS AREA REMAINS VERY MOIST. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 31, 3:32 AM CDT, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 AM CDT SUN MAY 31 2015 ALZ011>015-017>050-011145- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 332 AM CDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 9:26 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 PM CDT SUN MAY 31 2015
ALZ019-026-027-010315-
CALHOUN AL-TALLADEGA AL-ST. CLAIR AL-
926 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN...CENTRAL
TALLADEGA AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 1015 PM CDT...
AT 926 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LINCOLN...OR 7 MILES EAST OF PELL CITY...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANNISTON...TALLADEGA...SYLACAUGA...PELL CITY...JACKSONVILLE...
CHILDERSBURG...COBB TOWN...FORT MCCLELLAN...WEST END-COBB TOWN...
SAKS...LINCOLN...WEAVER...RIVERSIDE...RAGLAND...MUNFORD...OHATCHEE...
TALLADEGA SUPERSPEEDWAY...BLUE MOUNTAIN...LOGAN MARTIN LAKE AND NEELY
HENRY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3317 8634 3335 8637 3336 8634 3338 8637
3350 8638 3350 8641 3384 8606 3385 8602
3387 8602 3386 8564
TIME...MOT...LOC 0226Z 235DEG 21KT 3359 8614Local storm report, May 31, 9:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 PM CDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG HELENA 33.29N 86.85W
05/31/2015 SHELBY AL EMERGENCY MNGR
ESTIMATED WINDS OF 50 TO 55 MPH KNOCKED TREES DOWN ALONG
HIGHWAY 17.
&&
LINHARESLocal storm report, May 31, 9:31 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 PM CDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 5 ESE SHELBY COUNTY AIR 33.15N 86.70W
05/31/2015 SHELBY AL EMERGENCY MNGR
ESTIMATED WIND SOF 50 TO 55 MPH KNOCKED A FEW TEES DOWN
ON HIGHWAY 70 NEAR THE COUNTY LANDFILL.
&&
LINHARESLocal storm report, May 31, 9:33 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
933 PM CDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG ALABASTER 33.25N 86.82W
05/31/2015 SHELBY AL EMERGENCY MNGR
WINDS ESTIMATED AT 50 TO 55 MPH KNOCKED TREES DOWN NEAR
12TH ST NE.
&&
LINHARESLocal storm report, May 31, 9:35 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 PM CDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL EUFAULA 31.89N 85.15W
05/31/2015 E0.50 INCH BARBOUR AL EMERGENCY MNGR
0457 PM TSTM WND DMG 5 NNW RUSSELL COUNTY SP 32.40N 85.18W
05/31/2015 RUSSELL AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ON PADGETT ROAD AND HIGHWAY
169.
0510 PM HAIL CLAYTON 31.88N 85.45W
05/31/2015 E0.25 INCH BARBOUR AL EMERGENCY MNGR
0602 PM HAIL 2 N GADSDEN 34.04N 86.01W
05/31/2015 E0.50 INCH ETOWAH AL BROADCAST MEDIA
0615 PM HAIL WEAVER 33.76N 85.81W
05/31/2015 E0.25 INCH CALHOUN AL BROADCAST MEDIA
0715 PM TSTM WND DMG BROOMTOWN 34.36N 85.52W
05/31/2015 CHEROKEE AL EMERGENCY MNGR
WINDS ESTIMATED AT 45 MPH KNOCKED A TREE ONTO A POWER
POLE ON COUNTY ROAD 41.
0715 PM TSTM WND DMG 2 SE BALL FLAT 34.00N 85.71W
05/31/2015 CHEROKEE AL EMERGENCY MNGR
WINDS ESTIMATED AT 45 MPH KNOCKED OVER A POWER POLE ON
COUNTY ROAD 19 NEAR COUNTY ROAD 6.
0910 PM TSTM WND DMG HELENA 33.29N 86.85W
05/31/2015 SHELBY AL EMERGENCY MNGR
ESTIMATED WINDS OF 50 TO 55 MPH KNOCKED TREES DOWN ALONG
HIGHWAY 17.
0910 PM TSTM WND DMG ALABASTER 33.25N 86.82W
05/31/2015 SHELBY AL EMERGENCY MNGR
WINDS ESTIMATED AT 50 TO 55 MPH KNOCKED TREES DOWN NEAR
12TH ST NE.
0910 PM TSTM WND DMG 5 ESE SHELBY COUNTY AIR 33.15N 86.70W
05/31/2015 SHELBY AL EMERGENCY MNGR
ESTIMATED WIND SOF 50 TO 55 MPH KNOCKED A FEW TEES DOWN
ON HIGHWAY 70 NEAR THE COUNTY LANDFILL.
&&
LINHARESSpecial weather statement, May 31, 10:03 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT SUN MAY 31 2015
ALZ017-024-010330-
BLOUNT AL-JEFFERSON AL-
1003 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND SOUTH
CENTRAL BLOUNT COUNTIES UNTIL 1030 PM CDT...
AT 1002 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CARDIFF TO NEAR
TRUSSVILLE...AND MOVING NORTHEAST AT 35 MPH.
WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN BIRMINGHAM...TRUSSVILLE...GARDENDALE...DALLAS...CENTER
POINT...CLAY...PINSON...ARGO...WARRIOR...KIMBERLY...GRAYSVILLE...
MORRIS...BROOKSIDE...LOCUST FORK...TRAFFORD...COUNTY LINE...INLAND
LAKE...GRAYSON VALLEY...CHALKVILLE AND CLEAR SPRINGS.
LAT...LON 3384 8643 3382 8644 3382 8647 3380 8652
3380 8658 3377 8658 3376 8654 3374 8654
3372 8653 3365 8653 3362 8654 3362 8655
3360 8655 3367 8699 3390 8673
TIME...MOT...LOC 0302Z 253DEG 30KT 3369 8693 3363 8655
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:19 PM CDT | Special Weather Statement | BMX | Hale, Perry | 26 min |
| May 31, 7:23 PM CDT | Special Weather Statement | BMX | Cherokee | 37 min |
| May 31, 7:43 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| May 31, 8:07 PM CDT | Special Weather Statement | BMX | Bibb, Chilton | 38 min |
| May 31, 9:01 PM CDT | Special Weather Statement | BMX | Shelby | 29 min |
| May 31, 9:18 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Coosa, Elmore, Lowndes, Montgomery | 57 min |
| May 31, 9:22 PM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, St. Clair, Shelby, Talladega | 53 min |
| May 31, 9:26 PM CDT | Special Weather Statement | BMX | Calhoun, Talladega | 49 min |
| May 31, 10:03 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.